Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 177, NWS Morristown, TN

October 24, 2001Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Oct 24, 2001, 11:01 PM EDT for Morgan County, Scott County, Tennessee. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 11:01 PM EDT (03:01 UTC)
Expired
Oct 24, 2001, 11:45 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 11:25 PM EDTThunderstorm WindCountywide, TNTrees down.
Oct 24, 11:27 PM EDTThunderstorm WindCountywide, TNTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 10:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS54 KMRX 250302
SVRMRX
TNC129-151-250345-
/NEW.KMRX.SV.W.0018.250301-250345/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1101 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE
  SCOTT COUNTY IN EAST TENNESSEE

* UNTIL 1145 PM EDT

* AT 1057 PM EDT(957 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF
  WINFIELD TO 6 MILES NORTHWEST OF HIGH POINT...OR FROM 5 MILES NORTH
  OF ONEIDA TO 19 MILES NORTHWEST OF WARTBURG...MOVING SOUTHEAST AT
  20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINFIELD AROUND 1110 PM EDT
  HIGH POINT AROUND 1115 PM EDT
  SUNBRIGHT AROUND 1120 PM EDT
  SLICK ROCK AROUND 1130 PM EDT
  LONE MOUNTAIN STATE FOREST AROUND 1145 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA. $$

LAT...LON 3668 8455 3619 8505 3595 8456 3652 8433

DM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 8:25 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 24, 8:25 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 PM EDT WED OCT 24 2001

LATEST ANALYSIS SHOWS A STRONG COLD FRONT ACROSS WESTERN/MIDDLE
TENNESSEE.  MSAS DATA SHOWS MODERATELY UNSTABLE AIR OVER MIDDLE
TENNESSEE WITH LIFTED INDICES OF -4 TO -6 WITH LESS UNSTABLE AIRMASS
OVER EAST TENNESSEE.  A LINE OF STRONG TO SEVERE THUNDERSTORMS
IS LOCATED WITH THE FRONT WITH A TORNADO WATCH JUST WEST OF THE
FORECAST AREA.  MESO-ETA SHOWS HELICITIES RANGING FROM 250-300 M2/S2
AHEAD OF THE LINE OF STORMS...SO SOME ROTATION WITH THE STORMS
ARE POSSIBLE HELPING TO MAINTAIN THUNDERSTORM STRENGTH.

ALSO...GIVEN 850 MB JET OF 45 TO 50 KNOTS THERE IS A POTENTIAL OF
STRONG DAMAGING STRAIGHT LINE WINDS. BNA LSR ALREADY ILLUSTRATES
THE POTENTIAL OF DAMAGING WINDS WITH REPORTS OF 60-70 MPH GUSTS.
MESO-ETA SHOWS THIS LINE OF STORMS REMAINING TOGETHER...EVEN THOUGH
WEAKENING...AS IT MOVES EAST INTO THE FORECAST AREA AROUND MIDNIGHT.
PLAN ON UPPING POPS TO CAT/LIKELY ALL AREAS FOR REST OF THE NIGHT.
WILL ALSO ADD POTENTIAL OF SEVERE FOR TYS AREA.

SATELLITE SHOWS CLOUDS ERODING QUICKLY AFTER FROPA...SO SKIES SHOULD
BECOME MOSTLY CLEAR BY DAYBREAK MOST LOCATIONS...EXPECT FOR THE FAR
EASTERN SECTIONS.

.MRX...
NC...WIND ADVISORY FOR WEDNESDAY NIGHT AND THURSDAY FOR ZONES
NCZ060>061.

TN...WIND ADVISORY FOR WEDNESDAY NIGHT AND THURSDAY FOR ZONES
TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...
TNZ087...TNZ102.

VA...WIND ADVISORY FOR WEDNESDAY NIGHT AND THURSDAY FOR ZONES
VAZ001>002...VAZ006.

DH

In the hours before

Special weather statement, Oct 24, 7:25 PM EDT, 3 hours 36 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-250800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT WED OCT 24 2001

...A SLIGHT RISK OF SEVERE WEATHER ACROSS EAST TENNESSEE..
SOUTHWEST VIRGINIA..AND EXTREME SOUTHWEST NORTH CAROLINA LATE THIS
EVENING INTO EARLY THURSDAY MORNING...

...SHARPLY COLDER TEMPERATURES EXPECTED FOR THE WEEKEND...

A COLD FRONT WILL MOVE ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...
AND EXTREME SOUTHWEST NORTH CAROLINA LATE TONIGHT. AS THE COLD FRONT
DRAWS NEARER...SOUTHWEST WINDS WILL PICK UP AND RANGE FROM 15 TO 25
MPH WITH HIGHER GUSTS...MAINTAINING UNSEASONABLY WARM...MOIST AND
UNSTABLE AIR ACROSS THE REGION. AS THE COLD FRONT BEGINS TO LIFT THE
UNSTABLE AIR LATE THIS EVENING AND EARLY THURSDAY MORNING...
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION. THERE IS A CHANCE THAT
SOME STORMS WILL BE SEVERE...WITH THE MAIN THREATS BEING STRONG AND
DAMAGING WIND UP TO 60 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY
RAIN. ALSO...AN ISOLATED TORNADO CANNOT BE RULED OUT.

AFTER THE FRONT MOVES EAST OF THE REGION...BRISK WEST TO NORTHWEST
WINDS WILL USHER IN MUCH COLDER AND DRIER AIR INTO THE REGION DURING
THE LATTER HALF OF THE WEEK INTO SUNDAY. TEMPERATURES WILL STRUGGLE
TO CLIMB INTO THE MID 50S TO MID 60S ON THURSDAY...50S TO NEAR 60 ON
FRIDAY...AND 40S AND 50S BOTH SATURDAY AND SUNDAY. ALSO...LOWS WILL
FALL INTO THE 20S TO THE LOWER 30S BY THIS WEEKEND...WITH A HARD
FREEZE POSSIBLE IN MANY AREAS.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.  STAY TUNED TO YOUR
NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR
LATER STATEMENTS CONCERNING THIS DEVELOPING STORM SYSTEM.

DM
Special weather statement, Oct 24, 9:53 PM EDT, 1 hour 8 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-250600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
953 PM EDT WED OCT 24 2001

...SEVERE THUNDERSTORM WATCH 804 IN EFFECT UNTIL 2 AM EST (1 AM
CST)...

SEVERE THUNDERSTORM WATCH 804 IS IN EFFECT FOR SOUTHWEST VIRGINIA...
EAST TENNESSEE...AND SOUTHWEST NORTH CAROLINA. A LINE OF STRONG TO
SEVERE THUNDERSTORMS WILL MOVE FROM MID TENNESSEE AND MID KENTUCKY...
INTO THE WESTERN SECTIONS OF WATCH AREA 804 LATE THIS EVENING...
THEN MOVE ACROSS EASTERN SECTIONS OF WATCH AREA 804 EARLY THURSDAY
MORNING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP
TO 70 MPH...HAIL UP TO ONE INCH IN DIAMETER...AND DANGEROUS
LIGHTNING.

DM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 10:45 PM EDTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie60 min
Oct 24, 11:10 PM EDTTornado WarningMRXBledsoe35 min
Oct 24, 11:13 PM EDTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea62 min
Oct 24, 11:23 PM EDTSevere Thunderstorm WarningMRXRoane52 min
Oct 24, 11:35 PM EDTSevere Thunderstorm WarningMRXCampbell25 min
Oct 24, 11:41 PM EDTSevere Thunderstorm WarningMRXMcMinn34 min
Oct 24, 11:43 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox32 min
Oct 24, 11:51 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe39 min
Oct 24, 11:57 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion48 min
Oct 24, 11:59 PM EDTSevere Thunderstorm WarningMRXClaiborne, Union21 min
Oct 25, 12:03 AM EDTTornado WarningMRXMcMinn27 min
Oct 25, 12:12 AM EDTSevere Thunderstorm WarningMRXBlount48 min
Oct 25, 12:14 AM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hawkins, Jefferson31 min
Oct 25, 12:14 AM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock31 min
Oct 25, 12:14 AM EDTSevere Thunderstorm WarningMRXKnox31 min
Oct 25, 12:25 AM EDTSevere Thunderstorm WarningMRXBradley35 min
Oct 25, 12:33 AM EDTSevere Thunderstorm WarningMRXMcMinn, Polk42 min
Oct 25, 12:44 AM EDTSevere Thunderstorm WarningMRXSevier46 min
Oct 25, 1:02 AM EDTSevere Thunderstorm WarningMRXCocke, Greene28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.